Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 83, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 1998, 12:03 AM CDT for Crawford County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 12:03 AM CDT (05:03 UTC)
- Expired
- May 23, 1998, 12:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Crawford County, IL
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS1 KSPI 230504 RRA SVRSPI ILC033-230545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1203 AM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 1245 AM CDT * AT 1201 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM BELAIR TO JUST WEST OF OBLONG...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... OBLONG ROBINSON EATON PALESTINE THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:34 PM CDT, 9 hours 29 minutes earlier.
Area forecast discussion, May 22, 2:34 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT FRI MAY 22 1998 18Z SFC CHART SHOWED THE MAIN LOW OVER CNTRL KS WITH A DVLPING LOW JUST EAST OF MCI. THE FRONT EXTENDS FROM THIS LOW INTO EXTREME SRN IL WITH AN ADDITIONAL TROF EXTENDING INTO WCNTRL IL AND THEN NE. THIS FRONT IN WRN MO HAS ADVECTED NORTHWARD IN HTE LAST 6HRS. DEWPOINTS IN THE 70S ARE POOLING JUST SOUTH OF THE FRONT WITH DEWPOINTS GREATER THAN 14C BEING ADVECTED INTO NRN MO AND WCNTRL IL. STRONG LLJ NOSING INTO NRN MO AS WELL AS 60KT 500MB JET MAX. AIRMASS SOUTH OF FRONT IS VERY UNSTABLE WITH CAPES ABOVE 4000 J/KG AND LIS OVER -10. HOWEVER BEST SHEAR AND HELICITY WILL BE ALONG AND JUST TO NORTH OF FRONT. BEST MOISTURE CONVERGENCE WILL BE ALONG AND JUST NORTH OF FRONT AS WELL. AIRMASS SOUTH OF FRONT HAS SEEN THE MOST SUN AND THOUGH CAPPED...HAS THE LOWEST CAP ACRS THE MIDWEST. ADAP ALSO SHOWS CONVERGENCE ALONG TROF EXTENDING INTO NCNTRL IL. MODELS APPEAR TOO SLOW WITH NGM POSITIONING OF FRONT BETTER AT 18 AND 00Z THAN ETA. NGM HOWEVER OVERDOING VVEL ALONG FRONT. STORMS WILL DEVELOP THIS EVENING ON NOSE OF LLJ IN NRN MO TO SRN IA. STORMS LIKELY WILL BE SEVERE AND MOVE EAST INTO WCNTRL IL TONIGHT. STORMS SHOULD DEVELOP INTO MCS AND FOLLOW 850-300MB THICKNESS...KEEPING THE COMPLEX MOVING EAST. ANOTHER ONE WILL PROBABLY DEVELOP OVERNIGHT AND FOLLOW THE SAME PATTERN MOVING INTO CNTRL IL DURING THE MORNING HOURS. STORMS AGAIN LIKELY TOMORROW AFTER MCS MOVES THROUGH. AIRMASS MAY RECOVER WELL AND IF DOES...CAPES IN WCNTRL OVER 2500 WITH HELICITY OVER 250 AND 0-6KM SHEAR OVER 25 M/S. AGREE WITH POSITION OF MDT RISK AREA FOR SWODY2. WITH CONTINUED CLOUDS TONIGHT AND TOMORROW...GUIDANCE TEMPS LOOK REASONABLE. FIRST PERIOD INPUT TO FOLLOW SHORTLY. PIA 57/70 78 SPI 59/74 78 DEC 58/73 78 CMI 57/71 78 LWV 60/75 78 AUTEN
In the hours before
Special weather statement, May 22, 11:09 PM CDT, 54 minutes before
ILZ066>068-071>073-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1109 PM CDT FRI MAY 22 1998 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND AND LAWRENCE HAS EXPIRED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE ALERT TO THE CHANGING WEATHER CONDITIONS. BYRD
Special weather statement, May 22, 11:09 PM CDT, 54 minutes before
ILZ066>068-071>073-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1109 PM CDT FRI MAY 22 1998 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND AND LAWRENCE HAS EXPIRED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE ALERT TO THE CHANGING WEATHER CONDITIONS. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Christian | 34 min |
| May 22, 10:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 43 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 33 min |
| May 23, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 40 min |
| May 23, 3:04 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 41 min |
| May 23, 4:34 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 41 min |
| May 23, 5:19 AM CDT | Severe Thunderstorm Warning | ILX | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.